MAUDE Adverse Event Report: ANGIODYNAMICS BIOFLO MIDLINE; MIDLINE CATHETER

ANGIODYNAMICS BIOFLO MIDLINE; MIDLINE CATHETER
Catalog Number 46027
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); Thrombosis/Thrombus (4440)
Date of Event 08/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
A director of quality/ risk management reported an issue with a bioflo midline 4f sl-20cm max sterile barrier nursing kit w df drape and two nit pg.During an insertion procedure, the patient's vein was accessed using the needle and the physician attempted to advance the guidewire but the patient moved and access was lost.The physician was unable to remove the guidewire; therefore, an interventional radiologist (ir) went to the patient's bedside to evaluate.The ir was able to remove the guidewire; however, the tip of the wire was not intact and an x-ray revealed that a piece was remaining in that patient's arm.The ir removed the wire and serial xrays of arm and chest were performed, as well as an ultrasound of the arm which revealed a thrombus.The patient was sent to (b)(6) medical center for further evaluation on (b)(6) 2021 with no further information at this time.The reported device is not available to be returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
An investigation for this event is in process.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
Event description updated with additional information: a director of quality/ risk management reported an issue with a bioflo midline 4f sl-20cm max sterile barrier nursing kit w df drape and two nit pg.The patient required a midline to be placed to treat sepsis, needing iv abx.During an insertion procedure, the patient's vein was accessed using the needle and the physician attempted to advance the guidewire but the patient moved and access was lost.The physician was unable to remove the guidewire; therefore, an interventional radiologist (ir) went to the patient's bedside to evaluate.The ir was able to remove the guidewire; however, the tip of the wire was not intact and an x-ray revealed that a piece was remaining in that patient's arm.The ir removed the wire tip and serial xrays of arm and chest were performed, as well as an ultrasound of the arm which revealed a thrombus.The procedure/treatment was aborted due to the thrombus, therefore the midline was not placed.The patient was then sent to (b)(6) medical center for further evaluation of the thrombus on (b)(6) 2021.Additional information reported that as of august 31, 2021 the patient was still at (b)(6) medical center.It is unknown if the thrombus is related to the device.
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.However, the customer provided an x-ray image of the reported defect.The guidewire accessory is supplied to angiodynamics by the supplier (b)(4).(b)(4) was notified of the event via scar004406 for a device history review of the supplier lot.As per the scar004406 response, "due to there not being pictures and samples available in the scar notification, a sample evaluation was not performed.A general training review was performed.It was verified that all personal was properly trained in all manufacturing process steps and in quality inspection as well".The customer's reported complaint description cannot be confirmed, no sample was returned.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.A potential root cause is end user pulling guidewire back through/against the needle.This can damage the guidewire tip against the sharp edge of the needle bevel and can result in tip detachment.This is cautioned against in the dfu.A review of the packaging device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: warning contents supplied sterile using an ethylene oxide (eo) process.Do not use if sterile barrier is damaged.If damage is found, call your navilyst medical representative.Inspect prior to use to verify that no damage has occurred in shipping.For single patient use only.Do not reuse, reprocess or resterilize.Reuse, reprocessing or resterilization may compromise the structural integrity of the device and/or lead to device failure which, in turn, may result in patient injury, illness or death.Operational instructions 1.Prior to insertion, flush all components with saline or heparinized/saline.2.Gain percutaneous access with the 21 g (0.9 mm) vascular introducer needle.3.Advance the 0.018 inch (0.46 mm) guidewire through the needle.Caution: the guidewire should not be withdrawn through the introducer needle.If the guidewire must be withdrawn while still inside the needle, simultaneously remove both the needle and the wire as a unit to prevent the needle from damaging the guidewire.4.Withdraw the introducer needle, leaving the 0.018 inch (0.46 mm) guidewire in place.5.Advance the coaxial assembly over the 0.018 inch (0.46 mm) guidewire.6.Simultaneously remove the dilator and 0.018 inch (0.46 mm) guidewire, while holding the sheath portion of the assembly in place.7.Advance a 0.035 inch (0.89 mm) or 0.038 inch (0.97 mm) guidewire into the sheath.8.Remove the sheath, leaving the 0.035 inch (0.89 mm) or 0.038 inch (0.97 mm) wire.Precautions · do not advance or withdraw a guidewire against resistance until the cause of the resistance has been determined.Excessive force against resistance may result in guidewire damage or vessel perforation.Caution: the guidewire should not be withdrawn through the introducer needle.If the guidewire must be withdrawn while still inside the needle, simultaneously remove both the needle and the wire as a unit to prevent the needle from damaging the guidewire.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
BIOFLO MIDLINE
Common Device Name
MIDLINE CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key12407897
Report Number1317056-2021-00163
Device Sequence Number4181949
Product Code FOZ
UDI-Device IdentifierH965460271
UDI-PublicH965460271
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K161866
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Catalogue Number46027
Device Lot Number5682709
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/19/2021
Supplement Date Received by Manufacturer08/31/2021
11/09/2021
Initial Report FDA Received Date09/01/2021
Supplement Report FDA Received Date09/09/2021
11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient SexMale